Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 718, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 14, 2011, 5:00 PM CDT for 5 counties in Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 5:00 PM CDT (22:00 UTC)
- Expired
- Sep 14, 2011, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Chester County, TN, Fayette County, TN, Hardeman County, TN, Madison County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 5:29 PM CDT | HAIL 0.75 | Bolivar, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566 WUUS54 KMEG 142200 SVRMEG TNC023-047-069-109-113-142245- /O.NEW.KMEG.SV.W.0718.110914T2200Z-110914T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 500 PM CDT WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... NORTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... SOUTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... NORTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE... * UNTIL 545 PM CDT * AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITEVILLE...OR 7 MILES WEST OF BOLIVAR...AND MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOLIVAR... HENDERSON...CHICKASAW STATE PARK AND CHICKASAW STATE FOREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3557 8857 3525 8846 3517 8918 3534 8924 TIME...MOT...LOC 2200Z 252DEG 31KT 3529 8909 $$ RRH
2 follow-up statements
402 WWUS54 KMEG 142220 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 520 PM CDT WED SEP 14 2011 TNC047-142229- /O.CAN.KMEG.SV.W.0718.000000T0000Z-110914T2245Z/ FAYETTE TN- 520 PM CDT WED SEP 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY IS CANCELLED... AT 519 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3518 8909 3537 8915 3557 8857 3525 8846 TIME...MOT...LOC 2219Z 243DEG 25KT 3527 8903 $$ TNC023-069-109-113-142245- /O.CON.KMEG.SV.W.0718.000000T0000Z-110914T2245Z/ CHESTER TN-HARDEMAN TN-MCNAIRY TN-MADISON TN- 520 PM CDT WED SEP 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHEASTERN MADISON...NORTHERN MCNAIRY...NORTHERN HARDEMAN AND WESTERN CHESTER COUNTIES... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOLIVAR...MOVING NORTHEAST AT 30 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR CLOVERPORT...MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHEL SPRINGS...BOLIVAR...FINGER...HENDERSON...HORNSBY...MCNAIRY...MEDON... TOONE...GOOD HOPE...FORTY FORKS...DEANBURG...MONTEZUMA...HICKORY CORNERS AND ROBERTSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3518 8909 3537 8915 3557 8857 3525 8846 TIME...MOT...LOC 2219Z 243DEG 25KT 3527 8903 $$ RRH
342 WWUS54 KMEG 142242 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 542 PM CDT WED SEP 14 2011 TNC023-069-109-113-142253- /O.EXP.KMEG.SV.W.0718.000000T0000Z-110914T2245Z/ CHESTER TN-HARDEMAN TN-MCNAIRY TN-MADISON TN- 542 PM CDT WED SEP 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON... NORTHERN MCNAIRY...NORTHERN HARDEMAN AND CHESTER COUNTIES WILL EXPIRE AT 545 PM CDT... AT 543 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3518 8909 3537 8915 3557 8857 3525 8846 TIME...MOT...LOC 2243Z 243DEG 25KT 3535 8885 $$ RRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:04 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 14, 2:04 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 204 PM CDT WED SEP 14 2011 .DISCUSSION... A COLD FRONT THAT CURRENTLY STRETCHES FROM NEAR POPLAR BLUFF MO TO HOT SPRINGS AR WILL CONTINUE TO MOVE EAST THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR OUT AHEAD OF THE FRONT. SOME STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS. COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO THE AREA BEHIND THE FRONT. LOWS WILL BE IN THE MID 50S TO THE MID 60S. SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY AND WILL REMAIN OVER THE CWA THROUGH THE END OF THE WEEK. BY SATURDAY...THE HIGH WILL SHIFT EAST. EXPECT COOL AN DRY WEATHER TO PREVAIL WITH THE HIGH. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY. HIGHS ON THURSDAY WILL FEEL VERY AUTUMN LIKE WITH READINGS IN THE UPPER 60S TO MID 70S. LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE MID 40S TO LOWER 50S. A GRADUAL WARMING TREND IS EXPECTED THEREAFTER. HIGHS BY SATURDAY WILL BE BACK INTO THE UPPER 70S TO LOWER 80S. BY SUNDAY...SOUTHERLY FLOW RETURNS TO THE MIDSOUTH. AN INCREASE IN MOISTURE WILL OCCUR AS A RESULT. IN ADDITION...SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE REGION BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA INTO EARLY NEXT WEEK. HIGHS WILL BE IN THE MID 80S WITH LOWS IN THE 60S. MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT WILL TRY TO MOVE INTO THE AREA CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGHS WILL REMAIN IN THE 80S WITH LOWS IN THE 60S. KRM && .AVIATION... 18Z TAF CYCLE AN APPROACHING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND THIS EVENING. THIS WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS AT TAF SITES. BASED ON LATEST RADAR/SHORT TERM TRENDS ADJUSTED TEMPO FOR MKL TO 14/18-20Z...AND NARROWED TIME FRAME OF BEST THUNDER POTENTIAL AT MEM/JBR TO 14/21-23Z...AND TUP TO 14/23-15/01Z. VFR CEILINGS ANTICIPATED TO DROP TO MVFR/IFR CONDITIONS LATER TONIGHT AS THE COLD FRONT PUSHES SOUTH OF TAF SITES. WINDS WILL ALSO VEER NORTHWEST TO NORTH AND INCREASE TO BETWEEN 12 TO 15 KTS WITH OCCASIONAL GUSTS TO BETWEEN 20 TO 25 KTS. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 59 71 54 73 / 40 10 10 10 MKL 60 68 47 71 / 60 10 10 10 JBR 55 69 50 71 / 30 10 10 10 TUP 63 73 52 75 / 60 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 14, 3:16 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 316 PM CDT WED SEP 14 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 316 PM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH THIS AFTERNOON INTO THIS EVENING AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. KRM
In the hours before
Special weather statement, Sep 14, 12:02 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011
ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.
&&
LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986Local storm report, Sep 14, 1:27 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL GILT EDGE 35.53N 89.83W
09/14/2011 E1.00 INCH TIPTON TN PUBLIC
NICKEL TO QUARTER SIZE HAIL
&&
CJCLocal storm report, Sep 14, 3:17 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL RIPLEY 34.73N 88.94W
09/14/2011 E1.00 INCH TIPPAH MS TRAINED SPOTTER
0305 PM FLASH FLOOD RIPLEY 34.73N 88.94W
09/14/2011 TIPPAH MS TRAINED SPOTTER
WATER COVERING THE ROADWAY AT THE INTERSECTION OF
HIGHWAYS 4 AND 16. ALSO LOCALIZED FLOODING NEAR RIPLEY
ELEMENTARY SCHOOL.
&&
CDGThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 12:02 PM CDT | Special Weather Statement | MEG | Tipton | 28 min |
| Sep 14, 12:09 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 39 min |
| Sep 14, 6:25 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Weakley | 50 min |
| Sep 14, 6:53 PM CDT | Special Weather Statement | MEG | Carroll | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.